TABLOID SIDE EFFECTS
The most frequent adverse reaction to thioguanine is myelosuppression. The induction of complete remission of acute myelogenous leukemia usually requires combination chemotherapy in dosages which produce marrow hypoplasia. Since consolidation and maintenance of remission are also effected by multiple-drug regimens whose component agents cause myelosuppression, pancytopenia is observed in nearly all patients. Dosages and schedules must be adjusted to prevent life-threatening cytopenias whenever these adverse reactions are observed.
Hyperuricemia frequently occurs in patients receiving thioguanine as a consequence of rapid cell lysis accompanying the antineoplastic effect. Adverse effects can be minimized by increased hydration, urine alkalinization, and the prophylactic administration of a xanthine oxidase inhibitor such as ZYLOPRIM® (allopurinol). Unlike PURINETHOL (mercaptopurine) and IMURAN® (azathioprine), thioguanine may be continued in the usual dosage when allopurinol is used conjointly to inhibit uric acid formation.
Less frequent adverse reactions include nausea, vomiting, anorexia, and stomatitis. Intestinal necrosis and perforation have been reported in patients who received multiple-drug chemotherapy including thioguanine.
Liver toxicity associated with vascular endothelial damage has been reported when thioguanine is used in maintenance or similar long-term continuous therapy which is not recommended. This usually presents as the clinical syndrome of hepatic venoocclusive disease (hyperbilirubinemia, tender hepatomegaly, weight gain due to fluid retention, and ascites) or signs and symptoms of portal hypertension (splenomegaly, thrombocytopenia, and esophageal varices). Elevation of liver transaminases, alkaline phosphatase, and gamma glutamyl transferase and jaundice may also occur. Histopathological features associated with this toxicity include hepatoportal sclerosis, nodular regenerative hyperplasia, peliosis hepatitis, and periportal fibrosis.
Liver toxicity during short-term cyclical therapy presents as veno-occlusive disease. Reversal of signs and symptoms of this liver toxicity has been reported upon withdrawal of short-term or long-term continuous therapy.
Centrilobular hepatic necrosis has been reported in a few cases; however, the reports are confounded by the use of high doses of thioguanine, other chemotherapeutic agents, and oral contraceptives and chronic alcohol abuse.
SRC: NLM .